I hope someone might be able to help me. I have been to many Drs.. Most recently a Nephrologist. I have chronic low values for Albumin (3.1), Protein (5.3), Calcium (8.4), and GFR(63).
I am a big Protein Eater. My Anti-Nuclear Ab was 1:40 on the nose. I have chronic muscle and joint pain, weight gain, chronic uveitis, extreme overwhelming fatigue, occasional fevers, and disturbed sleep. My Blood pressure is abnormal at times, with the Diastolic being in the high 90's. My cholesterol is always high at about 240. My urine was normal with no protein. My thyroid is also normal. I have seen various Medical Specialists. All seem to say there is something auto-immune going on, but all the auto-imnune tests come back negative.
Does anyone have a clue as to what may be going on? Or could someone recommend a specialist that I should see that could figure out why I am having these symptoms?
If they think it is autoimmune, but can't pinpoint anything, a 2 week trial of prednisone would be in order. This can help to prove that it is an inflamatory condition, which is usually autoimmune. Once this is proven, there are many meds that treat multiple autoimmune conditions. I was being treated for my autoimmune disease long before we knew which one it was. Actually it turned out to be an overlap of Scleroderma, and Lupus. There are at least 80 autoimmune diseases to choose from, and often there are overlaps of symptoms. The bloodwork isn't the only indicator because some of the tests can show up normal, and they aren't all specific. You have to get a really dilligent Dr. in order to figure out which one. Have you seen a rheumatologist? If not, you should. If you've been to one and he couldn't help you, try a different one, maybe at a major teaching hospital.
I have been to two Rheumatologists, a World renown Uveitis specialist, a Nephrologist, Internist, 2 Pulmonologists, an Infectious Disease Dr, Urologist, Cardiologist, and of course my Gynecologist and Primary Care Physician.
I have tried Methotrexate and Steriods and my symptoms worsened.
I started going in to NYC to see an Alternative Dr......so far, it's test, test, test blood, urine, and stool.
Thanks for your thoughts,
I'm an Enigma
Did you take the steroids alone, or in combination with the methotrexate? If you took the steroids alone, and they made things worse, you might think it's not autoimmune. If you didn't take the prednisone alone yet, try it. Also look up Reiter's disease/Reactive Arthritis. This causes arthritis, and uveitis, among other things. Read up on it, and see what you think. ANA is an autoimmune test used primarily to check lupus, but also some other autoimmune conditions would show elevated ANA. It should be noted however that a certain percent of the general population have positive ANA with no detected disease.
I have taken the steriod alone......initialy it got rid of my fatigue, but the rest of my symptoms got worse. I guess I'm most concern with the low levels of Albumin and Protein...and the GFR points to Kidney problems, yet the Nephrologist says nothing is wrong there, because there is no protein in my urine.
So where in the world is my Albumin/Protein going? I have protein at every meal so intake isn't the problem.
It is so hard to figure out.
I have had Dr.'s miss important things when they looked at my labwork. I found out that my liver enzymes had been elevated for 2 years, and my previous Dr. had either not noticed it, or forgot to tell me. See if you can get a copy of all your lab reports. Even if you don't know what all the tests mean, they usually list the normal value next to yours. You can tell a lot from that, and it may lead you to bring up something your Dr. has overlooked. They're only human.
Isn't that funny you suggested that.........I did give a stool sample........The results were negative for parasites and ova...but I don't have the results for the rest of the stool test. I believe the test was for fat not protein. I'll know more when I talk to the Dr. on Monday. I couldn't reach her on Friday.
The Nephrologist suggested the liver. I wonder if my liver would cause the low levels of albumin, protein, and calcium.
I don't know, I wish I had answers.
Thanks for hanging with me,
I came across some info that may be useful to you. Lupus Nephritis causes low blood protein.
Another thing I just noticed when I re-read your original post was chronic uveitis. This is common with Reactive Arthritis (also known as Reiter's Syndrome). Look them up. I hope this helps.
Did they run a thyroid antibodies test with your labs or check your parathyroid glands? I too have all the same symptoms. Weight gain, joint and muscle pain, extreme fatigue, pain under left rib, etc. They have checked my thyroid via blood work for years it is always normal. Finally, a nurse practioner added the thyroid antibodies test to the list(no doctor ever ordered it even knowing that my mother has hashimoto's disease) my antibodies were elevated. I was diagnosed with Hashimoto's disease. They did an ultrasound of my thyroid which showed a nodule which they biopsied. It was cancerous, I had it and 90% of my thyroid removed last week. Now they are saying that my calcium, and albumin are low which is the result of the Hashimoto's and my parathryoid glands. I'll know more next week. Maybe this could be the cause of your symptoms. Good Luck!
I have been dealing with the same issues only major one you didn't list is massive mouth burning syndrome...lots of pain involved with that as well. I think I have all the symptoms you have with the exception of high cholesterol... I don't know by now if you have gotten any answers but I would greatly appreciate some info. I have gone as far as going to Mayo for a month to no avail. I also have blood swelling where the doctor says i would stay swolen even if I took every diuretic in Walgreens. It is severly pitting as well. I have faced this off and on for three years and it is very scary...at the lowest my albumin protein was .3...dangerously low and I gained 30 pounds in blood swelling almsot overnight. If you have any answers please send them my way. I have been to more doctors than I care to admit and I am 39...help...Chandra
I was really not sure if I should post a comment or not but I figured what the ... I came to this site because all of a sudden my GFR is 60, Sodium 129, BUN is 7, Albumin is 4.2 ( on its way down) Bili is 0.3 Which I think has gone down. I'm exhausted, weak, had alot of weight gain & stomach problems. I eat a alot of salt, I was on the atkins diet so I ate a ton of protein. Im a lil worried. Now no one wants to talk about what I'm about to write, but I would think about it seriously! I used to live in a Federal Toxic Wast Site called a Superfund Site and of course we saw all sorts of Lupus, Chronic Fatique Syndrome, Scleroderma, Schogrens, Chronic Epstein Barr Virus, Cancer of all kinds, Fibromyalgia & other auto immune diseases etc...
We had been drinking, showering and breathing contaminated water for years, anyway, I just wanted you to check where you live on the computer and put in your city, state and Superfund Sites in your area. Almost all doctors I saw said oh those chemicals wont hurt you, except a few who specialized in that area of expertise. There are only about 200 doctors in the United States. One of my friends is dying right now (cancer), she's 48, and another just found out she has a strange form of Lupus and something is eating up her white blood cells, but its not cancer, shes 49. Go figure. I've kinda been sitting back for 10 years just dealing with all my other diseases and waiting for the shoe to drop on me. I guess I need to start with a doctor besides my MD, but what kind first?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.